MAUDE Adverse Event Report: STRYKER GMBH K-WIRE, FULLY THREADED, 1.6MMX200MM; PLATE, FIXATION, BONE

STRYKER GMBH K-WIRE, FULLY THREADED, 1.6MMX200MM; PLATE, FIXATION, BONE
Catalog Number 45-80100
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "k-wire was driven in to bone with stryker cd8 cordless driver and wire collet (facility owned).The k-wire broke off in the fibula.Case was an orif right fibula.The k-wire was barely protruding posterior and medial in the fibula.The capital fragment of the wire was removed but broken tip was stuck in the bone and unable to be removed easily.Tip protruding was too short to grip with the wire collet and further complicated by its position being difficult to access.Surgeon attempted to cut the tip to no avail.Surgeon attempted to bend the wire up and into the bone to prevent soft tissue irritation to no avail.Wire was ultimately removed by making multiple holes in the bone with a k-wire adjacent to the wire to loosen and free it to the point where it could be gripped and pulled free." delay in surgery and multiple holes made in the bone with another k-wire.Surgical delay of 30-40 minutes.
 
Additional Manufacturer Narrative
The reported event that k-wire, smooth, 1.4mmx100mm was alleged of issue s-11 (breakage during surgery) could not be confirmed, since the device returned for evaluation did not match the alleged failure mode.The product was returned for evaluation; however, during visual inspection, it was found to be in perfect condition.Both ends of the product was found to be in good condition.Considering the nature of the returned product and the alleged complaint, functional and dimensional inspection was not considered necessary.The device history record could not be reviewed as the lot number was not communicated.A review of the labeling did not indicate any abnormalities.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
K-WIRE, FULLY THREADED, 1.6MMX200MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7069140
Report Number0008010177-2017-00290
Device Sequence Number1798906
Product Code HRS
UDI-Device Identifier07613154628902
UDI-Public07613154628902
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K063875
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45-80100
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2018
Initial Date Received by Manufacturer 11/01/2017
Supplement Date Received by Manufacturer05/11/2018
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date05/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR